High Wind, South Campbell
- When
- January 31, 11:30 AM MST to 1:00 PM MST
- Where
- South Campbell forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
Gusty westerly winds developed across parts of northeastern Wyoming ahead of an approaching cold front. The strongest winds occurred over southern portions of Campbell County, where a few gusts over 60 mph were recorded.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Gusty westerly winds developed across parts of northeastern Wyoming ahead of an approaching cold front. The strongest winds occurred over southern portions of Campbell County, where a few gusts over 60 mph were recorded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jan 31, 11:02 AM MST, 28 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1102 AM MST Mon Jan 31 2022
.UPDATE...
Issued at 1050 AM MST Mon Jan 31 2022
Have updated to expand the Red Flag Warning into the southern
Black Hills and far southwest SD. RH's have dropped to around 15
percent with winds gusting around 35 mph from around Custer,
through Custer State Park to Fairburn, within an enhanced area of
downslope flow. Will continue to monitor to see if additional
areas need to be added to the Red Flag Warning.
&&
.DISCUSSION...(Today Through Sunday)
Issued at 215 AM MST Mon Jan 31 2022
Current surface map places deepening low across southern Alberta
with lee trof extending into Wyoming. Upper trof digging across
the northern Rockies will move through the Dakotas late
today...with surface low tracking just north of the International
border. Initial cold front crosses western South Dakota this
afternoon, with arctic front dropping into the area overnight.
Main issue today will be the wind, which combined with the low
relative humidity, will result in critical fire weather
conditions. Winds pick up early this afternoon with pressure rise
bubble behind initial cold front. Strongest winds come this
evening across northwest South Dakota with steep lapse rates,
tight pressure gradient/pressure rises. It's across northwest
South Dakota where isallobaric forcing/momentum transfer is
favorable for tapping into 50+kt winds around 2000ft agl. NBM V4.1
continues to show probability of >48kt gusts over 80% across
northwest South Dakota...so have upgraded the High Wind Watch to
a Warning. With potential for gusts of 45-50 mph over the rest of
the western South Dakota plains, have issued a Wind Advisory. A
brief period of strong mid level forcing and marginal moisture may
result in a few rain/snow showers from the Black Hills into
northwest South Dakota this afternoon. Locally strong winds
possible around any shower activity. 1045+mb high spreads into the
Northern Plains Tuesday.
Northern stream trof digs through the Rockies Wednesday/Thursday with
main impulse impacting the Central/Southern Plains. Weak
forcing along inverted trof and upslope flow will bring some
light snow to portions of northeast Wyoming/western South Dakota.
Minor accumulation possible Mainly south of a KGCC-KRAP-KIEN line.
Sub-zero lows possible Wednesday morning and Thursday morning with
wind chills of -15F to -25F. Cold air slides east Friday, with
mild/dry conditions for the weekend.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1031 AM MST Mon Jan 31 2022
Breezy to windy W/NW winds will expand across the area through the
afternoon behind a cold front. A secondary front will bring a
reinforcement of strong winds late this afternoon into the
evening, with the strongest gusts across far northwestern SD. VFR
conditions are generally expected through the period with the
exception of some MVFR cigs/vsbys in RA/SN showers behind the
second front this evening into tonight over northwestern SD and
the Black Hills.
&&
.FIRE WEATHER...
Issued at 215 AM MST Mon Jan 31 2022
Have updated to expand the Red Flag Warning into the southern
Black Hills and far southwest SD. RH's have dropped to around 15
percent with winds gusting around 35 mph from around Custer,
through Custer State Park to Fairburn, within an enhanced area of
downslope flow. Will continue to monitor to see if additional
areas need to be added to the Red Flag Warning.
The rest of the area outside of the Red Flag Warning will see
elevated to near critical conditions today as a strong cold front
moves through the area.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning until 6 PM MST /7 PM CST/ this evening for
SDZ326-333>335.
Wind Advisory from 2 PM MST /3 PM CST/ this afternoon to 9 PM
MST /10 PM CST/ this evening for SDZ025>027-030>032-041>044-
046-047-049-072>074.
Red Flag Warning until 6 PM MST this evening for SDZ321-322-325.
High Wind Warning from 2 PM this afternoon to 2 AM MST Tuesday
for SDZ001-002-012>014.
WY...None.
&&
Update...Johnson
DISCUSSION...7
AVIATION...Sherburn
FIRE WEATHER...JohnsonHazardous Weather Outlook National Weather Service Rapid City SD 727 AM MST Mon Jan 31 2022 SDZ041>044-046-047-049-011300- Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- 727 AM MST Mon Jan 31 2022 /827 AM CST Mon Jan 31 2022/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight Critical fire weather conditions are expected today; please see the latest Red Flag Warning for details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A quick moving system will bring arctic air and light snow to the region Tuesday into Wednesday. An inch or so of snow is possible. Wind chills will bottom out near 15 to 20 below zero overnight Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-025>027-030>032-072>074-011300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foot Hills-Rapid City-Southern Foot Hills- Custer Co Plains-Pennington Co Plains-Haakon- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills- 727 AM MST Mon Jan 31 2022 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight Very strong winds are expected with the passage of a cold front. Wind gusts up to 60 mph are expected over far northwestern South Dakota late this afternoon into this evening. Please see the associated High Wind Warning and Wind Advisory for details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Arctic air will push into the area late Tuesday into Wednesday. Expect wind chills around 15 to 25 below through Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-028-029-WYZ054>058-071-011300- Northern Black Hills-Central Black Hills-Southern Black Hills- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 727 AM MST Mon Jan 31 2022 This Hazardous Weather Outlook is for portions of the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight No hazardous weather expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A quick moving system will bring light snow and much colder air to the area Tuesday into Wednesday. An inch or two of snow is possible, locally higher amounts in the Black Hills. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, January 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 995695.